Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 4, 2023, 10:29 PM CDT for 4 counties in Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2023, 10:29 PM CDT (03:29 UTC)
- Expired
- Apr 4, 2023, 11:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 138 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 10:54 PM CDT | HAIL 1.75 | 1 Wnw Independence, IA | |
| Apr 4, 11:17 PM CDT | HAIL 0.7 | 2 N Dundee, IA | DIME SIZE HAIL REPORTED AT BACKBONE STATE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 6:34 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 4, 9:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1391 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 677 m²/s²
- 0-3 km storm-relative helicity
- 837 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 30.3
The text
As transmitted.
034
WUUS53 KDVN 050329
SVRDVN
IAC011-019-055-113-050415-
/O.NEW.KDVN.SV.W.0049.230405T0329Z-230405T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
1029 PM CDT Tue Apr 4 2023
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Buchanan County in northeastern Iowa...
Benton County in east central Iowa...
Northwestern Delaware County in northeastern Iowa...
Northwestern Linn County in east central Iowa...
* Until 1115 PM CDT.
* At 1028 PM CDT, severe thunderstorms were located along a line
extending from near Jesup to near Rodgers Park to near Elberon,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Jesup and Mount Auburn around 1035 PM CDT.
Minne Estema Park, Independence Airport and Littleton around 1040
PM CDT.
Independence, Brandon, Wapsipinicon Golf Course, Buchanan County
Fairgrounds and Otterville around 1045 PM CDT.
Lime Creek County Park and Fontana County Park around 1050 PM CDT.
Vinton and Benton County Fairgrounds around 1055 PM CDT.
Rowley, Hoefle-Dulin Park and Vinton Memorial Airport around 1100
PM CDT.
Jakway Park and Benton City Park around 1105 PM CDT.
Quasqueton, Lamont, Aurora, Cheney and Wildcat Bluff Park around
1110 PM CDT.
Other locations impacted by these severe thunderstorms include Lime
Creek County Park, Winthrop Golf Course, Wapsipinicon Golf Course,
Vinton Memorial Airport, Rodgers Park, Benton City Park, Fontana
County Park, Pleasant Creek State Recreation Area, Littleton and
Hoefle-Dulin Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Quad Cities.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4208 9177 4195 9230 4210 9230 4230 9220
4230 9206 4256 9208 4264 9176 4264 9151
TIME...MOT...LOC 0328Z 233DEG 30KT 4241 9206 4220 9214 4203 9228
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JTS1 follow-up statement
499
WWUS53 KDVN 050356
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1056 PM CDT Tue Apr 4 2023
IAC011-019-055-113-050415-
/O.CON.KDVN.SV.W.0049.000000T0000Z-230405T0415Z/
Buchanan IA-Benton IA-Delaware IA-Linn IA-
1056 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR BUCHANAN...BENTON...NORTHWESTERN DELAWARE AND NORTHWESTERN LINN
COUNTIES...
At 1055 PM CDT, severe thunderstorms were located along a line
extending from Wapsipinicon Golf Course to Minne Estema Park to near
Garrison, moving northeast at 20 mph. At 1055 PM CDT, law
enforcement reported golf ball size hail west of Independence.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Jesup, Wapsipinicon Golf Course, Otterville, Independence Airport
and Littleton around 1100 PM CDT.
Independence, Brandon and Buchanan County Fairgrounds around 1105
PM CDT.
Lime Creek County Park around 1110 PM CDT.
Fontana County Park around 1115 PM CDT.
Spencers Grove around 1120 PM CDT.
Rowley and Hoefle-Dulin Park around 1130 PM CDT.
Walker, Jakway Park and Benton City Park around 1135 PM CDT.
Winthrop Golf Course around 1140 PM CDT.
Other locations impacted by these severe thunderstorms include Lime
Creek County Park, Winthrop Golf Course, Wapsipinicon Golf Course,
Vinton Memorial Airport, Rodgers Park, Benton City Park, Fontana
County Park, Pleasant Creek State Recreation Area, Littleton and
Hoefle-Dulin Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These are dangerous storms. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4208 9177 4195 9230 4210 9230 4230 9220
4230 9206 4256 9208 4264 9176 4264 9151
TIME...MOT...LOC 0355Z 238DEG 16KT 4249 9195 4228 9203 4211 9217
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JTSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:52 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Apr 4, 6:52 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 652 PM CDT Tue Apr 4 2023 .UPDATE... Issued at 643 PM CDT Tue Apr 4 2023 The warm front appears to have stalled roughly along a line from KDSM east to KIKK. Based on available data it appears the warm front will remain nearly stationary until the LLJ strengthens after sunset and the surface low in southwest Iowa begins moving more rapidly east northeast. Based on this the tornado watch along the highway 20 corridor has been replaced with a severe thunderstorm watch until 1 AM. Once the LLJ strengthens after sunset elevated storms should begin developing north of the warm front as forcing increases. Primary risk in this area would be large hail. After midnight the discrete storms along/ahead of the eastward moving cold front should form into a broken line. Hail and damaging winds would be the primary risks. Given the large amount of wind shear in the atmosphere, brief spin up tornadoes along the cold front cannot be ruled out. && .SYNOPSIS... Issued at 313 PM CDT Tue Apr 4 2023 18z surface data has the warm front running from the highway 34 corridor in Iowa east through central Illinois. Dew points north of the front ranged from the 30s to the 50s with 60s south of the front. && .SHORT TERM...(This evening through Wednesday) Issued at 313 PM CDT Tue Apr 4 2023 Storm initiation south of the warm front will occur rapidly between 4 and 6 PM. Discrete cells will dominate the second round of severe storms late this afternoon and evening. Thus large hail and tornadoes will be the primary risks with damaging winds a secondary risk. The tornado risk will be the highest with storms along and near the warm front. There may or may not be a brief lull in storm activity late this evening before storms along the cold front arrive after midnight. The storms along the cold front will be capable of damaging winds and brief spin up tornadoes. The most likely time frame for these storms will be roughly 3 AM to 10 AM Wednesday. Late Wednesday morning and continuing into the afternoon dry conditions will be seen with steady or slowly falling temperatures. Very windy conditions will develop with sustained winds of 20 to 35 mph with gusts to 45 mph. .LONG TERM...(Wednesday night through Tuesday) Issued at 313 PM CDT Tue Apr 4 2023 Quiet with a warmup into early next week Wednesday night through Saturday night Assessment...high confidence Windy conditions will continue Wednesday night and into Thursday morning as the cool Canadian high builds into the Midwest. Otherwise expect quiet and dry conditions through Saturday night. Temperatures will be below normal for Thursday with a warm up commencing on Friday. Sunday and Sunday night Assessment...low to medium confidence The model consensus has slight chance to chance pops for the area. However there is a question of moisture availability with the passage of the upper level disturbance. The operational GFS/CMC/ECMWF models show dry conditions for the area. Some members of the GEFS/CMCE/EPS show a risk of rain with the passage of the upper level disturbance. Monday through Tuesday Assessment...high confidence Quiet, dry and warm conditions will be seen across the area as southerly flow pulls warm air into the area. Temperatures are expected to average well above normal. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 638 PM CDT Tue Apr 4 2023 VFR/MVFR conditions will be seen south of I-80 while IFR conditions continue along and north of I-80 with LLWS developing. Isolated to perhaps scattered strong to severe TSRA will continue through 05z/05. After 05z/05 the cold front will move through eastern Iowa and northern Illinois with strong to severe TSRA. VFR/MVFR conditions will be seen with IFR associated with TSRA. After 12z/05 conditions will slowly improve to MVFR. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...08 SYNOPSIS...08 SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, Apr 4, 10:29 PM CDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1029 PM CDT Tue Apr 4 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-060330- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1029 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT The Storm Prediction Center has an enhanced risk for severe thunderstorms overnight. The main risks will be large hail, damaging winds, and frequent lightning. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Very windy conditions will develop on Wednesday and continue into Wednesday night. Wind gusts up to 45 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed overnight. Haase
In the hours before
Local storm report, Apr 4, 9:15 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 1 WNW VINTON 42.17N 92.04W
04/04/2023 U1.00 INCH BENTON IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
ARGLocal storm report, Apr 4, 9:29 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
929 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL 2 NE PLUM RIVER 42.33N 89.96W
04/04/2023 M1.75 INCH JO DAVIESS IL PUBLIC
&&
ARGLocal storm report, Apr 4, 9:38 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL WINTHROP 42.47N 91.73W
04/04/2023 E1.75 INCH BUCHANAN IA EMERGENCY MNGR
&&
ARGLocal storm report, Apr 4, 9:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL 1 WSW RED OAK 42.39N 89.69W
04/04/2023 M1.75 INCH STEPHENSON IL PUBLIC
&&
ARGLocal storm report, Apr 4, 9:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 1 S WINSLOW 42.47N 89.80W
04/04/2023 M1.75 INCH STEPHENSON IL PUBLIC
&&
ARGLocal storm report, Apr 4, 9:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
947 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL MASONVILLE 42.48N 91.59W
04/04/2023 M1.00 INCH DELAWARE IA EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED.
&&
12The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:21 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 39 min |
| Apr 4, 8:49 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 26 min |
| Apr 4, 8:55 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Linn | 50 min |
| Apr 4, 9:43 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 17 min |
| Apr 4, 11:15 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Linn | 45 min |
| Apr 5, 12:14 AM CDT | Special Weather Statement | DVN | Iowa, Johnson, Keokuk, Washington | 46 min |
| Apr 5, 12:56 AM CDT | Special Weather Statement | DVN | Jones | 34 min |
| Apr 5, 1:08 AM CDT | Special Weather Statement | DVN | Johnson | 37 min |
| Apr 5, 1:10 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Washington | 35 min |
| Apr 5, 1:43 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 47 min |
| Apr 5, 1:50 AM CDT | Special Weather Statement | DVN | Louisa | 40 min |
| Apr 5, 1:54 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine, Washington | 36 min |
| Apr 5, 3:10 AM CDT | Special Weather Statement | DVN | Henry, Jefferson, Johnson, Keokuk, Lee, Van Buren and 1 more | 35 min |
| Apr 5, 3:23 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Lee, Louisa, Van Buren, Washington | 37 min |
| Apr 5, 4:22 AM CDT | Special Weather Statement | DVN | Clinton, Jackson | 38 min |
| Apr 5, 4:28 AM CDT | Special Weather Statement | DVN | Scott | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.